« Macular holes | Main | OCT primer »
Saturday
Oct162010

On plaquenil?

If you are a patient taking plaquenil (hydroxychloroquine) for rheumatoid arthritis, then you should have a dilated eye examination annually at minimum and possibly more frequently based on the duration you have taken the drug and the dosage.  You should be examined by a physician who is familiar with the toxicity that is associated with anti-malarial drugs. 

I recommend a 512 x 128 macular cube scan with the Cirrus HD OCT at my office for all patients undergoing hydroxychloroquine treatment.  Also a visual field test, or automated perimetry, is to be performed with emphasis on the macula.  We perform a threshold 10-2 with a Zeiss Humphrey Matrix perimeter.  Keep in mind smaller people (those with a lean body weight of less than 135 lbs) are more at risk for the toxicity.  The toxicity has a drug to body weight correlation.  So the smaller the stature of the person, the higher the theoretical risk. 

The big issue here is the drug has the potential to cause irreversible retinal damage if allowed to progress.  It is believed that if early macular changes are caught and the drug is discontinued, that the toxicity that has occurred would reverse itself.  (To my knowledge, there are no clinical trials that have demonstrated this to be true.)  Clinicians will see the loss of a foveal light reflex and granular pigmentation of the macular area.  We were taught in school to call this "mottling,"  in the sense of aging metal. 

If left to progress, however, circular zones of RPE disruption, alternating hyper and hypo pigmented areas will form.  Stopping the medication at this point will not have a "reversal" effect.

Luckily, this is not an issue for most patients.  I have seen estimates in the literature anywhere from 1% to 3% of total patients taking the drug ever go on to develop an associated maculopathy.  This can be a scary drug for those of us in the eyecare field due to the "permanence" of the damage if a patient is not compliant with regular care.  I am starting to recommend to patients, who are open to the idea, of being seen every 6 months for evaluation. The new Cirrus imaging unit we have gives a powerful high definition view of the macula, penetrating and imaging all 10 layers of the retina.  This is an invaluable tool for more peace of mind for patient and physician between visits.

However, all of this considered, Plaquenil is a necessary med for physicians looking to manage patient's symptoms associated with Rheumatoid arthritis.  I have had many patients tell me that the drug is the only thing that has helped them re-gain some of their life back from this debilitating disease. 

Other drugs such as Prednisone and certain anti-depressants have been implicated in causing glaucoma or optic nerve damage.  I will highlight some of these on a future post.  Feel free to leave any comments/questions in the comment section.

Reader Comments

There are no comments for this journal entry. To create a new comment, use the form below.
Member Account Required
You must have a member account on this website in order to post comments. Log in to your account to enable posting.